Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 320, NWS Bismarck, ND

August 2, 2005Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 2, 2005, 8:50 PM CDT for Wells County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2005, 8:50 PM CDT (01:50 UTC)
Expired
Aug 2, 2005, 9:47 PM CDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Wells County, ND

What was reported inside it

TimeReportWhereRemark
Aug 2, 9:10 PM CDTHAIL 0.883 S Hamberg, NDHAIL 910 PM TO 915 PM. STORM ALSO PRODUCED 45 MPH WIND AND 0.83 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 7:30 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2315 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 030152
SVRBIS
NDC103-030245-
/O.NEW.KBIS.SV.W.0320.050803T0150Z-050803T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
850 PM CDT TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 945 PM CDT

* AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE DEVELOPING ALONG A LINE EXTENDING FROM WELLSBURG TO
  FESSENDEN... OR ALONG A LINE EXTENDING FROM 40 MILES SOUTHWEST OF
  DEVILS LAKE TO 45 MILES SOUTHWEST OF DEVILS LAKE...AND MOVING EAST
  AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HAMBERG AROUND 855 PM CDT
  EMRICK...BREMEN AND CATHAY AROUND 905 PM CDT

IF YOU ARE IN THE WARNED AREA GET INSIDE AND STAY AWAY FROM WINDOWS.

LAT...LON 4786 9981 4764 9972 4745 9928 4785 9931

$$

JP MARTIN
2 follow-up statements
000 
WWUS53 KBIS 030232
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
929 PM CDT TUE AUG 2 2005

NDC103-030245-
/O.CON.KBIS.SV.W.0320.000000T0000Z-050803T0245Z/
WELLS ND-
929 PM CDT TUE AUG 2 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN WELLS COUNTY...

AT 929 PM CDT...SEVERE THUNDERSTORMS WERE IN THE HAMBERG TO BREMEN 
AREA OF WELLS COUNTY. MOVEMENT WAS EAST AT 20 MPH.

FROM 910 TO 915 PM CDT A SKYWARN SPOTTER REPORTED NICKEL SIZE HAIL 3 
MILES SOUTH OF HAMBERG WITH THESE SEVERE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT 
WEDNESDAY MORNING FOR EASTERN NORTH DAKOTA.

LAT...LON 4786 9981 4764 9972 4745 9928 4785 9931

$$

JP MARTIN
000 
WWUS53 KBIS 030247
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
947 PM CDT TUE AUG 2 2005

NDC103-030257-
/O.EXP.KBIS.SV.W.0320.000000T0000Z-050803T0245Z/
WELLS ND-
947 PM CDT TUE AUG 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WELLS COUNTY
EXPIRED AT 945 PM CDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER 
POSES A SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT 
WEDNESDAY MORNING FOR EASTERN NORTH DAKOTA.

LAT...LON 4786 9981 4764 9972 4745 9928 4785 9931

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:46 PM CDT, 6 hours 4 minutes earlier.

Area forecast discussion, Aug 2, 2:46 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
246 PM CDT TUE AUG 2 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
MODELS IN BETTER AGREEMENT WITH TIMING OF SURFACE FEATURES. SURFACE
LOW PRESSURE INTO CENTRAL NORTH DAKOTA WITH FRONT TO WESTERN NORTH
DAKOTA BORDER. ALL MODELS MOVE IT SLOWLY EAST AND SOUTH AND OUT OF
CWA BY 12Z WEDNESDAY. AIRMASS VERY UNSTABLE BUT STRONGLY CAPPED.
WIDESPREAD ELEVATED CONVECTION AHEAD OF FRONT WHILE STRONGER STORMS
APPEAR TO BE FIRING OVER BIG HORNS AND WEAKENING AS THEY DRIFT EAST.
CONVECTION LIKELY TO SLOWLY INCREASE IN INTENSITY AND COVERAGE AS
THE AFTERNOON WEARS ON AND INTO THIS EVENING. WILL CONTINUE
SCATTERED POPS WITH MENTION OF POSSIBLE SEVERE OVERNIGHT. LINGERING
SHOWERS AND THUNDERSTORMS...DECREASING FROM WEST TO EAST THROUGH THE
DAY. FAIRLY STRONG HIGH  PRESSURE BUILDS OVER NORTHERN PLAINS BEHIND
FRONT FOR SIGNIFICANTLY COOLER AND DRIER CONDITIONS BEGINNING
THURSDAY THROUGH REMAINDER OF SHORT TERM FORECAST.

.LONG TERM...SATURDAY THROUGH TUESDAY NIGHT...
LONG RANGE MODELS KEEP THE REGION UNDER NORTHWEST/ZONAL FLOW ALOFT
THROUGH THE WEEKEND. SHOULD BE DRY UNTIL A SHORTWAVE MOVES THROUGH
SOUTHERN CANADA AND INTO THE NORTHERN PLAINS MONDAY MORNING THROUGH
TUESDAY MORNING. LITTLE UNCERTAINTY AT THIS POINT...BUT EXTENDED
MODELS ARE SHOWING ENOUGH AGREEMENT TO THROUGH IN 20 POPS FOR 12Z
MONDAY THROUGH 0Z TUES. KEPT MONDAY EVENING AND TUESDAY MORNING DRY
FOR NOW. WILL NEED TO MONITOR LATEST MODEL TRENDS FOR FURTHER
UPDATES. ALSO COOLED THINGS OFF A BIT MONDAY AND BEYOND AS SHORT
WAVES WILL TRANSPORT COOLER AIR INTO THE REGION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HW/NH
Hazardous weather outlook, Aug 2, 4:06 AM CDT, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
406 AM CDT TUE AUG 2 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
406 AM CDT TUE AUG 2 2005 /306 AM MDT TUE AUG 2 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT AS A
LOW PRESSURE SYSTEM AND COLD FRONT MOVE ACROSS THE STATE. COOLING
ALOFT AND STRONG MOISTURE AND WARM AIR ADVECTION EAST OF THE LOW
WILL CREATE UNSTABLE CONDITIONS. IF THUNDERSTORMS DEVELOP...THEY
COULD REACH SEVERE CRITERIA...ESPECIALLY IN CENTRAL NORTH DAKOTA
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 2, 7:27 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
727 PM CDT TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             UPHAM                   48.58N 100.73W
08/02/2005  0.88 INCH        MCHENRY            ND   TRAINED SPOTTER

            ALSO HAD 60 MPH WIND GUSTS.

&&

JTURNER
Local storm report, Aug 2, 7:50 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
750 PM CDT TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     RUGBY                   48.37N 99.99W
08/02/2005  60 MPH           PIERCE             ND   TRAINED SPOTTER

            ALSO HAS VERY HEAVY RAIN. WIND SPEED 60 MPH 735 PM AND
            CONTINUING AT TIME OF CALL 740 PM CDT.

&&

JMARTIN
Local storm report, Aug 2, 8:18 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CDT TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND GST     RUGBY                   48.37N 99.99W
08/02/2005  95 MPH           PIERCE             ND   BROADCAST MEDIA

            REPORTED BY KZZJ RADIO STATION. PEA SIZE HAIL ACCOMPANIED
            THE STORM.

&&

JTURNER
Local storm report, Aug 2, 8:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
837 PM CDT TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     2 S THORNE              48.70N 99.92W
08/02/2005  60 MPH           ROLETTE            ND   TRAINED SPOTTER

            60 MPH 805 PM TO 810 PM

&&

JMARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:13 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce62 min
Aug 2, 7:42 PM CDTSevere Thunderstorm WarningBISRolette65 min
Aug 2, 8:15 PM CDTSevere Thunderstorm WarningBISPierce61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.